Alert archive / Idaho / Red Flag Warnings in 2012

Red Flag Warning 26, NWS Boise, ID

August 20, 20126 counties in Idaho

NWS Boise, ID issued this red flag warning at Aug 20, 2012, 1:56 PM MDT for 6 counties in Idaho. It took effect at Aug 21, 2012, 12:00 PM MDT. It was in force for 12 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 20, 2012, 1:56 PM MDT (19:56 UTC)
In effect from
Aug 21, 2012, 12:00 PM MDT
Expired
Aug 22, 2012, 12:00 AM MDT
In force
12 hr
Issued by
NWS Boise, ID

Counties Adams County, ID, Boise County, ID, Gem County, ID, Idaho County, ID, Valley County, ID, Washington County, ID

The radar

The Boise radar (KCBX), 132 km from the middle of the area, began a volume at 19:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Boise Airport, ID (KBOI), launched 12:00Z, 7.9 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Boise Airport, ID at 12:00Z on 2012-08-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Boise Airport, ID at 12:00Z on 2012-08-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -9 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
-283 J/kg
Mixed-layer LCL
1947 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
-9 m²/s²
0-3 km storm-relative helicity
-17 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

139 
WWUS85 KBOI 201956
RFWBOI

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE BOISE ID
156 PM MDT MON AUG 20 2012

...SCATTERED THUNDERSTORM ACROSS SOUTH CENTRAL IDAHO TUESDAY...

SCATTERED THUNDERSTORMS EXPECTED ON TUESDAY ACROSS CENTRAL IDAHO
AS A LARGE TROUGH FROM THE PACIFIC MEETS MONSOONAL MOISTURE FROM
NEVADA. WETTING RAINS OF UP TO TWO TENTHS CAN BE EXPECTED WITH THE
STRONGEST STORMS. STORM WILL INITIATE OFF THE MOUNTAINS OF SOUTHERN
IDAHO BY 200 PM MDT TUESDAY AND PUSH NORTHEASTWARD INTO THE
NATIONAL FOREST ZONES BY 500 PM MDT.

IDZ401>404-418-211800-
/O.NEW.KBOI.FW.W.0026.120821T1800Z-120822T0600Z/
WESTERN PAYETTE NATIONAL FOREST-EASTERN PAYETTE NATIONAL FOREST-
NORTHERN BOISE NATIONAL FOREST-SOUTHERN BOISE NATIONAL FOREST-
WESTERN TWIN FALLS BLM-
156 PM MDT MON AUG 20 2012

...RED FLAG WARNING IN EFFECT FROM NOON TUESDAY TO MIDNIGHT MDT
TUESDAY NIGHT FOR LIGHTNING FOR WESTERN PAYETTE NATIONAL FOREST...
EASTERN PAYETTE NATIONAL FOREST...NORTHERN BOISE NATIONAL
FOREST...SOUTHERN BOISE NATIONAL FOREST AND WESTERN TWIN FALLS
BLM...WHICH ARE FIRE WEATHER ZONES 401...402...403...404 AND
418...

THE NATIONAL WEATHER SERVICE IN BOISE HAS ISSUED A RED FLAG
WARNING FOR LIGHTNING...WHICH IS IN EFFECT FROM NOON TUESDAY TO
MIDNIGHT MDT TUESDAY NIGHT. 

* THUNDERSTORMS...SCATTERED THUNDERSTORMS. WETTING RAIN CAN BE
  EXPECTED WITH THE STRONGER STORMS. 

* OUTFLOW WINDS...GUSTY WINDS UP TO 45 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

&&

$$


L
2 follow-up statements
206 
WWUS85 KBOI 211553
RFWBOI

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE BOISE ID
953 AM MDT TUE AUG 21 2012

...RED FLAG WARNING REMAINS IN EFFECT UNTIL MIDNIGHT MDT TONIGHT
FOR LIGHTNING FOR WESTERN PAYETTE NATIONAL FOREST... EASTERN
PAYETTE NATIONAL FOREST...NORTHERN BOISE NATIONAL FOREST...
SOUTHERN BOISE NATIONAL FOREST AND WESTERN TWIN FALLS BLM...WHICH
ARE FIRE WEATHER ZONES 401...402...403...404 AND 418...

IDZ401>404-418-220600-
/O.CON.KBOI.FW.W.0026.120821T1800Z-120822T0600Z/
WESTERN PAYETTE NATIONAL FOREST-EASTERN PAYETTE NATIONAL FOREST-
NORTHERN BOISE NATIONAL FOREST-SOUTHERN BOISE NATIONAL FOREST-
WESTERN TWIN FALLS BLM-
953 AM MDT TUE AUG 21 2012

...RED FLAG WARNING REMAINS IN EFFECT UNTIL MIDNIGHT MDT TONIGHT
FOR LIGHTNING FOR WESTERN PAYETTE NATIONAL FOREST... EASTERN
PAYETTE NATIONAL FOREST...NORTHERN BOISE NATIONAL FOREST...
SOUTHERN BOISE NATIONAL FOREST AND WESTERN TWIN FALLS BLM...WHICH
ARE FIRE WEATHER ZONES 401...402...403...404 AND 418...

A RED FLAG WARNING REMAINS IN EFFECT UNTIL MIDNIGHT MDT TONIGHT. 

* THUNDERSTORMS...WIDELY SCATTERED STORMS THIS MORNING BECOMING
  SCATTERED IN COVERAGE BY THE AFTERNOON. SOME STORMS MAY BRING A
  WETTING RAIN TO THE REGION.

* OUTFLOW WINDS...GUSTY WINDS UP TO 45 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

&&

$$


L
620 
WWUS85 KBOI 220557
RFWBOI

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE BOISE ID
1157 PM MDT TUE AUG 21 2012

...RED FLAG WARNING EXPIRING ON TIME...

.WIDELY SCATTERED THUNDERSTORMS OVER THE PAYETTE FOREST AS OF
2330 MDT WILL END BY 2 AM.

IDZ401>404-418-220700-
/O.EXP.KBOI.FW.W.0026.000000T0000Z-120822T0600Z/
WESTERN PAYETTE NATIONAL FOREST-EASTERN PAYETTE NATIONAL FOREST-
NORTHERN BOISE NATIONAL FOREST-SOUTHERN BOISE NATIONAL FOREST-
WESTERN TWIN FALLS BLM-
1157 PM MDT TUE AUG 21 2012

...RED FLAG WARNING WILL EXPIRE AT MIDNIGHT MDT TONIGHT FOR
LIGHTNING FOR WESTERN PAYETTE NATIONAL FOREST...EASTERN PAYETTE
NATIONAL FOREST...NORTHERN BOISE NATIONAL FOREST...SOUTHERN BOISE
NATIONAL FOREST AND WESTERN TWIN FALLS BLM...WHICH ARE FIRE
WEATHER ZONES 401...402...403...404 AND 418...

THE RED FLAG WARNING IS EXPIRING AT MIDNIGHT MDT TONIGHT.

WIDELY SCATTERED THUNDERSTORMS OVER THE PAYETTE FOREST AS OF
2330 MDT WILL SHIFT TO THE NORTHEAST OUT OF THE AREA BY 2 AM AS
THE ASSOCIATED UPPER LEVEL TROUGH PUSHES DRIER AND MORE STABLE AIR
OVER OREGON INTO IDAHO. 

EXPECT BREEZY AND DRY CONDITIONS FRIDAY.

$$


L

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boise, ID wrote its last area forecast discussion before this red flag warning went out at Aug 20, 9:27 AM MDT, 4 hours 29 minutes earlier.

Area forecast discussion, Aug 20, 9:27 AM MDT, 4 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BOISE ID
927 AM MDT MON AUG 20 2012

.DISCUSSION...WE LOWERED POPS SLIGHTLY IN ERN VALLEY COUNTY FOR
THIS AFTERNOON AND EVENING TO ALIGN BETTER WITH MSO AND PIH POPS.
MAIN WX EVENT STILL EXPECTED TUESDAY IN THE FORM OF A CHANCE OF
SHOWERS AND THUNDERSTORMS ON THE IDAHO SIDE AS MONSOON MOISTURE
COMES NORTH THROUGH ERN NEVADA.  WATER VAPOR SATELLITE IMAGERY LOOKS
DRY IN ERN NEVADA AND WRN ARIZONA BUT THE MOISTURE IS THERE...NEARLY
ALL OF IT BELOW 20000 FEET.  12Z LAS VEGAS RAOB HAD 1.47 INCH
PRECIPITABLE WATER.  06Z NAM ADVECTS THIS MOISTURE INTO SRN TWIN
FALLS COUNTY BY NOON TUESDAY AND CENTRAL IDAHO TUESDAY AFTERNOON.
THE MOISTURE IS THEN SHIFTED EAST BY AN INCOMING PACIFIC TROUGH.
GFS SHIFTS THE MOISTURE EAST SOONER AND VERY LITTLE GETS INTO
CENTRAL IDAHO.  OUR CURRENT POPS ARE BASED ON THE WETTER NAM.  WE
NOTE THAT IF IT DOES NOT RAIN FROM TUESDAY/S MOISTURE THERE WON/T
BE ANY MORE RAIN FOR AT LEAST ANOTHER WEEK....BUT UPPER WINDS WILL
BECOME MORE WESTERLY AND CARRY SMOKE EASTWARD IN IDAHO.  SMOKE FROM
THE HOLLOWAY FIRE SHOULD ALSO GO MAINLY EAST NEAR THE NEVADA BORDER
THE LATTER PART OF THIS WEEK.

&&

.AVIATION...AFTER YESTERDAYS WEATHER SYSTEM MVFR/IFR CONDITION IN
SMOKE WILL BE MORE LOCALIZED.  WILL CONTINUE TO SEE IFR CONDITIONS
IN THE BOISE MOUNTAINS.  ISOLATED TO WIDELY SCATTERED THUNDERSTORMS
THIS AFTERNOON NORTH OF A KBNO-KONO-KSNT LINE.  SURFACE WINDS
GENERALLY 10 KNOTS OR LESS WITH GUSTS TO NEAR 20 KNOTS IN THE MAGIC
VALLEY THIS AFTERNOON.  WINDS ALOFT 10-15 KNOTS UP TO 10K FEET MSL.

&&

.PREV DISCUSSION...
SHORT TERM...TODAY THROUGH TUESDAY...MID LEVEL MOIST IMPULSE OVER
CENTRAL IDAHO EARLY THIS MORNING WILL HAVE A FEW SHOWERS WITH IT AS
IT EXITS AROUND 8AM SO RAISED POPS A BIT. UPPER FLOW DOES NOT APPEAR
STRONG ENOUGH TO ERODE MOISTURE UNDER THE UPPER LEVEL RIDGE OVER THE
AREA THIS AFTERNOON SO WILL CONTINUE THE MENTION OF THUNDERSTORMS
EXCEPT CAMAS PRAIRIE/MAGIC VALLEY. AREAS OF SMOKE WON/T ERODE EITHER
ALTHOUGH RAIN FROM THE TREASURE VALLEY INTO THE BOISE MOUNTAINS
PROBABLY WASHED SOME OF IT OUT. BROAD SW FLOW INTO OREGON TODAY WILL
INCREASE AND EXPAND INTO IDAHO TUESDAY AFTERNOON WITH MOISTURE OVER
THE REGION FOR MORE WIND AND A CONTINUATION OF CHANCES FOR SHOWERS
AND THUNDERSTORMS INTO TUESDAY.

LONG TERM...TUESDAY NIGHT THROUGH  SUNDAY...EXITING LOW WILL TAKE
THE LAST CHANCE FOR PRECIPITATION WITH IT TUESDAY NIGHT. A DRY
WESTERLY FLOW WILL ENCOMPASS THE REMAINDER OF THE PERIOD ACROSS SE
OREGON AND SW IDAHO. LOW PRESSURE SYSTEMS...EMBEDDED IN THE
FLOW...WILL TRACK ALONG THE U.S-CANADIAN BORDER DURING THE WEEK.
THEY REMAIN TOO FAR NORTH TO BRING ANY PRECIPITATION...BUT THEY WILL
KEEP THE UPPER RIDGE FROM REBUILDING OVER THE INTERMOUNTAIN NW. THE
RESULT WILL BE TEMPERATURES +/- 4 DEGREES OF NORMAL THROUGH SUNDAY.

&&

.AIR STAGNATION...AREAS OF SMOKE AT THE SURFACE WITH LAYERS OF SMOKE
ALOFT LOOK TO PERSIST THROUGH TUESDAY MORNING WITH INCREASING SOUTH
WINDS ALOFT TUESDAY AFTERNOON.

&&

.BOI WATCHES/WARNINGS/ADVISORIES...
ID...NONE.
OR...NONE.

&&

WEATHER.GOV/BOISE

DISCUSSION...LC
AVIATION.....JA
PREV SHORT TERM...VM
PREV LONG TERM....DG
AIR STAGNATION....VM
Hazardous weather outlook, Aug 20, 6:08 AM MDT, 7 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BOISE ID
608 AM MDT MON AUG 20 2012

IDZ011>016-028>030-033-ORZ061>064-211215-
WEST CENTRAL MOUNTAINS-LOWER TREASURE VALLEY ID-BOISE MOUNTAINS-
UPPER TREASURE VALLEY-SOUTHWEST HIGHLANDS-WESTERN MAGIC VALLEY-
CAMAS PRAIRIE-OWYHEE MOUNTAINS-SOUTHERN TWIN FALLS COUNTY-
UPPER WEISER RIVER-HARNEY COUNTY-BAKER COUNTY-MALHEUR COUNTY-
LOWER TREASURE VALLEY OR-
608 AM MDT MON AUG 20 2012 /508 AM PDT MON AUG 20 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
IDAHO...SOUTHWEST IDAHO...WEST CENTRAL IDAHO...NORTHEAST OREGON
AND SOUTHEAST OREGON.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

Nearby

Red Flag Warnings in Idaho, 2012Every red flag warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.